?

Log in

No account? Create an account

Previous Entry | Next Entry

Pain Pain Go Away

So yesterday I saw the pain management specialist—Dr. Zereshki—for the first time, and it was good and bad. I like him a lot & felt an immediate connection and trust, which is very good. Most of the rest was bad, though.

He diagnosed me with occipital neuralgia (which is the same diagnosis the neurologist—Dr. Kwo—mentioned). I looked it up when I got home, and it made lots of sense. For example, I had been wondering for a long time now whether I was getting two different, unrelated kinds of headaches, because I get terrible pain across the front of my head (forehead/temples) AND terrible pain at the base of the back of my head, just above my neck. This seemed odd, like those two would seem to have nothing to do with each other ... but that is exactly the pattern of pain described in the definition of occipital neuralgia. The online descriptions also mention sensitive scalp, which would explain why washing my hair has been so uncomfortable for months now. It's nice when a diagnosis makes sense of things that previously puzzled me.

Also, it's ridiculously reassuring to see that all the descriptions of "occipital neuralgia" refer to "severe pain," "intense pain," etc. ... which makes me think I'm not just a whiny little bitch. Even Wikipedia thinks my pain is severe, intense, etc.! So it must be true!

Dr. Zereshki also agrees with Dr. Kwo that I have developed a physical dependence on the codeine. "Physical dependence" is not the same thing as addiction, because the definition of addiction relies on the person continuing a behavior even when it is having adverse consequences & losing control over their use of the drug. I think my obsessive charting, alone, proves I haven't lost control over my use of codeine!

So I'm not addicted, but I have developed a physical dependence ... and physical dependence on an opioid is difficult to recover from. My conversation with Dr. Kwo (the neurologist) had led me to believe that the pain management doc would basically be able to wave a magic wand (or, more precisely, a magic patch) that would enable this whole problem to go away without any trauma. I'd expected that I would go to see the pain doc, he would put a patch on my arm that would make my pain go away, and then we would gradually reduce the dosage until I wasn't needing codeine anymore. Hurray!

Dr. Zereshki brought me down to earth. There is no magic wand, he tells me. No matter what we do, moving forward, this is going to be unpleasant.

Here are our current plans:

Plan #1: "The Old-Fashioned Way"
First we're going to try what Dr. Zereshkin calls "the old-fashioned way": just gradually reducing the maximum daily codeine dosage more and more as weeks go by until at last I'm not taking it at all. Initially, he suggested lowering it by 1 tablet each week, but when we talked about my past history of side effects, withdrawal symptoms (such as when I went off Klonopin), etc., he decided that we should first just try reducing my maximum daily Tylenol #4 dosage from 6 tablets to 5 tablets for 2 weeks (instead of 1), then get together to discuss the results.

Gradually reducing my maximum dosage of codeine, week by week, would mean a LOT of withdrawal headaches along the way. This idea makes me unhappy.

Dr. Zereshki says I should only take the Tylenol #4 tablets as necessary to treat my headaches—not using them prophylactically like I do my Xanax, always making sure there's a consistent amount in my body—but when the tsunami headaches hit, I just won't be able to take as many pills to deal with them. To be honest, I'm not sure that the Tylenol #4 makes a huge difference to the tsunamis, so maybe taking a max of 5 tabs instead of 6 won't make much of a difference. I say that now, but I dread the possibility of finding out that I'm way wrong.

Plan #2: "The Patch Way"
If it looks like "the old-fashioned way" isn't working too great, then we can try a Butrans patch. However:
  1. There is absolutely no way to know in advance if the Butrans patch will be effective for any particular person; it's possible that it will give no pain-relieving benefits at all.
  2. Once you've applied the Butrans patch, you cannot take any other opioid medications until the Butrans drug is out of your system.

So if I try the Butrans patch and it doesn't relieve my pain, then I will be left with NO ability to take ANY pain medication until it has left my system, which takes DAYS. Understandably, the pain doc is not willing to try this right away. If my body is used to an average of 3 tabs/day & a max of 6 tabs/day, taking a chance on bringing it abuptly to 0 tabs/day would not be good.

So if we're going to try the Butrans patch, we have to first use "Plan #1" for a while until we get my body down to a level of dependence where we're willing to take the chance on my having all pain meds abruptly cut off, cold turkey.

If we do try the Butrans patch and it does not appear to be working, Dr. Zereshki says that he would want to increase the dosage once, but after that we would just have to consider it not a useful option.

Plan #3: "The Old-Fashioned Way ... Again"
If the Butrans patch doesn't work, we just go back to gradually reducing my dosage each week or two until the dependence is gone.

Plan #4: "The Gung-Ho Way"
If the Butrans patch doesn't work (or if "Plan #1" is so difficult for me that we aren't even able to get me down to a level where it's smart to even try Butrans), then Dr. Zereshki would advise an inpatient strategy, in which we just do the whole shebang—get me completely off codeine—in 1 week's time, with close medical supervision. This sounds really scary. It brings to mind images of me strapped to a gurney, drenched in sweat, screaming in pain while dispassionate orderlies walk past my room without even looking in. I'm sure it wouldn't be that bad, but the idea scares me a lot.


No matter what path we take, Dr. Zereshki suggests that I talk to my meds doc about temporarily increasing my dosage of Neurontin during this process, because Neurontin can help with headaches. In fact, it is often prescribed just for that purpose! I currently take a low dosage (100 mg 3 times/day) & upping it to 4 times/day would probably not cause any problems & might help with the head. Dr. Zereshki suggested I also look into my past experiences with Topamax & Cymbalta, because I know I've taken them in the past & they, too, can help with headaches. So I need to look into those to find out why I stopped taking them & such.


So my immediate future looks full of pain. Yippee.

Comments

( 1 comment — Leave a comment )
irontongue
Aug. 8th, 2014 07:10 pm (UTC)
I would never doubt anyone saying they were in severe pain. And it's just very clear that you ARE in a lot of pain.

I'm glad you trust and feel you can work with this doctor. I am tremendously sorry for the pain you're anticipating, and I hope that the med change goes as well as possible.
( 1 comment — Leave a comment )

Latest Month

April 2017
S M T W T F S
      1
2345678
9101112131415
16171819202122
23242526272829
30      

Tags

Page Summary

Powered by LiveJournal.com